Alert archive / South Carolina / River Flood Warnings in 2020

River Flood Warning 3, NWS Columbia, SC

January 7, 2020Calhoun County, Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this river flood warning at Jan 7, 2020, 7:45 AM EST for Calhoun County, Lexington County, Richland County, South Carolina. It took effect at Jan 7, 2020, 8:57 AM EST. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Jan 7, 2020, 7:45 AM EST (12:45 UTC)
In effect from
Jan 7, 2020, 8:57 AM EST
Expired
Jan 7, 2020, 9:13 PM EST
In force
12 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
Minor

Counties Calhoun County, SC, Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 13 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Congaree River at Carolina Eastman (CEAS1).

Action stage
114 ft
Minor stage
115 ft
Moderate stage
119 ft
Major stage
126 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

645 
WGUS42 KCAE 071245
FLWCAE
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Columbia SC
745 AM EST Tue Jan 7 2020

...The National Weather Service in Columbia has issued a flood 
warning for the following rivers in South Carolina...

  Congaree River At Carolina Eastman affecting Calhoun...Lexington 
  and Richland Counties 
  
.Recent rainfall combined with reservoir operations will produce 
rises again today along the Congaree River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...never drive vehicles through flooded areas. The 
water may be too deep to allow safe passage. Never allow children to 
play in or near flood waters. Stay tuned to noaa weather radio...
local media or the internet for further statements and updated 
forecasts.

&&

SCC017-063-079-081245-
/O.NEW.KCAE.FL.W.0003.200107T1357Z-200108T2223Z/
/CEAS1.1.ER.200107T1357Z.200107T1800Z.200107T2223Z.UU/
745 AM EST Tue Jan 7 2020

The National Weather Service in Columbia has issued a 

* Flood Warning for 
  The Congaree River At Carolina Eastman
* until Wednesday afternoon...Or until the warning is cancelled.
* At  7 AM Tuesday the stage was 114.9 feet.
* Flood stage is 115.0 feet.
* Minor flooding is forecast.
* forecast...The river will rise above flood stage this morning and 
  continue to rise to 115.3 feet early this afternoon. The river will 
  fall below flood stage by Tuesday January 07. 
* At 115.0 feet...Flooding occurs in low lying areas of the Carolina 
  Eastman Facility and at the Congaree National Park.

&&
 
LAT...LON 3396 8100 3387 8092 3379 8097 3394 8106

$$
2 follow-up statements
574 
WGUS82 KCAE 071432
FLSCAE
Flood Statement
National Weather Service Columbia SC
932 AM EST Tue Jan 7 2020

...The Flood Warning continues for the following rivers in South 
Carolina...

  Congaree River At Carolina Eastman affecting Calhoun...Lexington and
  Richland Counties 
  
  Congaree River At Congaree National Park-Gadsden affecting Calhoun 
  and Richland Counties 
  
.Recent rainfall combined with reservoir operations will produce 
rises again today along the Congaree River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...never drive vehicles through flooded areas. The 
water may be too deep to allow safe passage. Never allow children to 
play in or near flood waters. Stay tuned to noaa weather radio...
local media or the internet for further statements and updated 
forecasts.

&&

SCC017-063-079-081431-
/O.EXT.KCAE.FL.W.0003.000000T0000Z-200109T1800Z/
/CEAS1.1.ER.200107T1535Z.200108T0600Z.200108T1800Z.UU/
932 AM EST Tue Jan 7 2020

The Flood Warning extended for
  The Congaree River At Carolina Eastman.
* until Thursday afternoon...Or until the warning is cancelled.
* At  9 AM Tuesday the stage was 114.9 feet.
* Flood stage is 115.0 feet.
* Minor flooding is forecast.
* forecast...The river will rise above flood stage late this morning 
and crest around 116.4 feet after midnight tomorrow. 
 The river will fall below flood stage by early tomorrow afternoon.
* At 115.0 feet...Flooding occurs in low lying areas of the Carolina 
  Eastman Facility and at the Congaree National Park.

&&
 
LAT...LON 3396 8100 3387 8092 3379 8097 3394 8106

$$

SCC017-079-081431-
/O.EXT.KCAE.FL.W.0002.000000T0000Z-200110T1500Z/
/GADS1.1.ER.200105T1218Z.200107T0300Z.200109T1500Z.UU/
932 AM EST Tue Jan 7 2020

The Flood Warning extended for
  The Congaree River At Congaree National Park-Gadsden.
* until Friday morning...Or until the warning is cancelled.
* At  9 AM Tuesday the stage was 15.7 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 15.8 feet by 
  tomorrow evening. The river will fall below flood stage by late 
  Thursday morning.
* At 15.0 feet...Flooding begins in the Congaree National Park. This 
  will begin to produce flooding of portions of the lower boardwalk. 

&&
 
LAT...LON 3384 8090 3380 8083 3377 8085 3380 8091

$$
884 
WGUS82 KCAE 080213
FLSCAE
Flood Statement
National Weather Service Columbia SC
913 PM EST Tue Jan 7 2020

...The Flood Warning is cancelled for the following rivers in South 
Carolina...

  Congaree River At Carolina Eastman affecting Calhoun...Lexington 
  and Richland Counties 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...never drive vehicles through flooded areas. The 
water may be too deep to allow safe passage. Never allow children to 
play in or near flood waters. Stay tuned to noaa weather radio...
local media or the internet for further statements and updated 
forecasts.

&&

SCC017-063-079-080243-
/O.CAN.KCAE.FL.W.0003.000000T0000Z-200109T1800Z/
/CEAS1.1.ER.200107T2009Z.200108T0600Z.200108T0600Z.UU/
913 PM EST Tue Jan 7 2020

The Flood Warning is cancelled for
  The Congaree River At Carolina Eastman.
* At 8 PM Tuesday the stage was 114.9 feet.
* Flood stage is 115.0 feet.
* forecast...The river will continue to slowly fall into Wednesday. 
* At 115.0 feet...Flooding occurs in low lying areas of the Carolina 
  Eastman Facility and at the Congaree National Park.

&&
 
LAT...LON 3396 8100 3387 8092 3379 8097 3394 8106

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood warning went out at Jan 7, 6:11 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jan 7, 6:11 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
611 AM EST Tue Jan 7 2020

.SYNOPSIS...
Surface low pressure crossing TN this morning will cross
Virginia through this afternoon. Its associated cold front will
push through our area from mid-morning through early afternoon.
A narrow band of showers is expected along the front, most
numerous over the northern Midlands. Breezy conditions will be
associated with the front. Dry high pressure will dominate
Wednesday and Thursday. A cold front will bring increased
moisture over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A fast moving mid-level shortwave trough is forecast to affect
the area today. Its associated surface low over eastern TN
early this morning will track across Virginia through the afternoon.
The cold front attached to the low is forecast to push through
our area from midday through early afternoon. The models depict
weak convergence along the front. Most of the lift ahead of the
upper system is forecast to stay north of the area, and low-
level moisture will remain limited because of the westerly
component to the h85 flow. Expect light rainfall amounts as
indicated by most models. The highest shower chances should be
over the north Midlands closer to greater upper lift and
moisture. Showers will diminish from west to east during the
late morning and early afternoon. Clouds will increase this
morning ahead of the front, then clear during the afternoon as
downslope flow spreads dry air over the area. Went near guidance
consensus for high temperatures in the mid 50s to mid 60s today
and lows in the low to mid 30s tonight.

A tight pressure gradient just south of the low plus strong mixing
in the westerly flow will bring breezy conditions for the
afternoon. The models indicate wind gusts of 25 to 35 mph.
Strong and gusty winds are expected to linger into tonight over
the area lakes due to cold air advection and favorable wind
direction. Have issued a Lake Wind Advisory from noon until
midnight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Dry high pressure will dominate Wednesday and Thursday. Temperatures
will be just above normal on Wednesday with highs in the mid 50s to
low 60s. It will be cool Wednesday night with lows in the low to mid
30s under clear skies with light winds. The upper level flow will
shift to the southwest on Thursday as the center of the high moves
offshore, will allow temperatures to warm slightly from Wednesday.
Low-level winds will become easterly, and the onshore flow will
bring increasing moisture and cloud cover that will keep lows on
Thursday night mild in the 40s to low 50s. Isentropic lift could
also bring a few showers before morning.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Moisture will increase further on Friday. A warm front is forecast
to develop south of the area early Friday, and then move north of
the area by Saturday. Scattered showers are possible Friday and
Saturday as the area remains in the warm sector. Temperatures will
warm through this period with highs in the mid to upper 70s by
Saturday. Latest model runs have slowed the progression of this
system, and so the cold front is now expected to arrive Saturday
night. There is still expected to be a strong low-level jet and
shear associated with this front, but the later arrival means less
instability. Still expect a few thunderstorms with the potential for
some strong winds, but overall severe risk appears low.

The front will likely stall near the coast on Sunday with a strong
Bermuda high halting its eastward progression. Scattered showers
will therefore remain possible, with the potential for a few
embedded thunderstorms with continued warm weather contributing to
weak instability. Also kept a chance of showers and thunderstorms in
the forecast for Monday and showers for Tuesday as another frontal
system develops to the west and moves through the region.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Should see cloud bases lowering this morning as moisture
increases ahead of an approaching cold front. Clouds bases
expected to be above 3000 ft agl. Have continued LLWS in the
14z-18z timeframe as indicated by a 40 knot low level jet
depicted by Bufkit.

Cold front and associated band of light showers expected to
move through late morning to early afternoon. Will include a
tempo period for light showers. Will maintain VFR conditions
for now, though a brief period of high end MVFR possible with
the band of showers. Clearing skies with winds shifting to W or
WNW 15 to 20 knots with gusts around 30 knots behind the front
for the afternoon. Winds will diminish by 08/00Z.

EXTENDED AVIATION OUTLOOK...Patchy fog possible early Thursday
morning at fog prone AGS/OGB. Moisture and the chance of flight
restrictions will return Friday into the weekend as low
pressure approaches again from the west.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory from noon today to midnight EST tonight for
     GAZ040-063>065-077.
SC...Lake Wind Advisory from noon today to midnight EST tonight for
     SCZ016-018-020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Jan 7, 3:41 AM EST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
341 AM EST Tue Jan 7 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
080845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
341 AM EST Tue Jan 7 2020

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:14 AM ESTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more16 hr
Jan 7, 9:17 AM ESTRiver Flood AdvisoryCAELexington, Richland48 hr
Jan 7, 1:24 PM ESTSpecial Weather StatementCAEChesterfield51 min

Nearby

River Flood Warnings in South Carolina, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.